Ohio, 2016

Hail and Damaging Wind in Ohio, September 29, 2016

September 29, 2016 · NWS PBZ · 2 events in 1 county or zone

Stacked low pressure, pivoting over the Ohio valley, helped to sweep a boundary across the region on the 29th. With modest instability and deep layer shear, some storms were able to maintain themselves to severe thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Stacked low pressure, pivoting over the Ohio valley, helped to sweep a boundary across the region on the 29th. With modest instability and deep layer shear, some storms were able to maintain themselves to severe thresholds. Both hail and wind damage was reported with storms over eastern Ohio and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 29, 1:04 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 29, 1:04 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
204 PM EDT Thu Sep 29 2016

.SYNOPSIS...
Upper level low pressure will bring rain to our region for the
rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The afternoon update included the addition of a wind advisory for
the higher elevations, and immediate downslope areas. The flash
flood watch for Eastern Preston, Tucker, and Garrett Counties was
continued.

Deep, mature, stacked low pressure continues to spin over the Mid
Ohio Valley with the surface occluded front analyzed as curving
across East Central Ohio and Western WV. The systems mid level dry
slot swept over the eastern zones and shunted widespread rain
east, and northward. The Atlantic moisture stream is still
expected to redevelop generally north of the PA turnpike turnpike,
so categorical POPs for showers across those areas was maintained
for the night with no problems anticipated for those areas.

Convective development into Tucker, Garrett, and Preston counties
will provide the main heavy rain/high water threat into Friday
given flash flood guidance and upslope enhancement; hence, the
continued flash flood watch after last nights band of 2 to 3 inch
rainfall on the eastern slopes.

In addition, shallow thunderstorms along the aforementioned front
continue to pose a slight severe threat, with limitations imposed
by instability questions. Areas west and south of Pittsburgh
continue to be monitored given the magnitude of shear on the
eastern flank of the parent low.

The potential for high elevation and downslope wind gusts from
roughly the Morgantown-to-Latrobe vicinities and eastward is
sufficient for the inclusion of an overnight wind advisory in the
afternoon package. Low inversion levels on model soundings and low
level jet expectations may be limited by wind orientation and
degraded mixing, but given the magnitude and projected height of
the low level jet, this headline was initiated.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Showers and gusty wind will linger into Saturday as the nearly
stationary mature low pressure system gradually fills.

As the low dislodges and slowly creeps northward Saturday, rain
will become increasingly scattered. No real changes were made for
this forecast period other than to tweak POPs and temperature
based on Superblend guidance.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Building high pressure is forecast to return drier and warmer
weather as the week progresses. Superblend guidance, tweaked for
POP continuity, was also used for this period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An upper low aloft will move bands of showers across ports into the
evening, with variable conditions in and out of the bands. In
general deeper moisture in place at KDUJ where IFR should remain
in place through much of the period. Elsewhere areas of MVFR will
gradually improve to VFR overnight into Friday as drier air is
wrapped into and around the upper low. Strengthening pressure
gradient will strengthen winds with gusts over 20kts most
locations through the afternoon, and possible gust toward 30kts at
KLBE in downslope..

.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Scattered restrictions can be expected into Monday as the upper
level low lingers, then slowly lifts north of the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 6 PM this evening to noon EDT Friday FOR
     MDZ001.
     Flash Flood Watch through Friday afternoon FOR MDZ001.
OH...None.
PA...Wind Advisory from 6 PM this evening to noon EDT Friday FOR
     PAZ073>076.
WV...Wind Advisory from 6 PM this evening to noon EDT Friday FOR
     WVZ510>514.
     Flash Flood Watch through Friday afternoon FOR WVZ512>514.

&&

15/10
Hazardous weather outlook, Sep 29, 12:41 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT THU SEP 29 2016

PAZ073>076-WVZ510-511-301745-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
141 PM EDT THU SEP 29 2016

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-301745-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-
141 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ512>514-301745-
GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
141 PM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

IN ADDITION...STRONG EAST TO SOUTHEAST WIND WILL INCREASE TONIGHT
INTO FRIDAY MORNING. GUSTY CONDITIONS WILL BECOME COMMON OVER THE
RIDGES AS WELL AS OVER DOWNSLOPE AREAS IMMEDIATELY TO THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-301745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
141 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH THE
PRIMARY THREAT COMING FROM DAMAGING GUSTS. THERE IS THE POSSIBILITY
FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Sep 29, 11:21 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT THU SEP 29 2016

OHZ040-041-050-291645-
COLUMBIANA-JEFFERSON-CARROLL-
1221 PM EDT THU SEP 29 2016

...A THUNDERSTORM WILL AFFECT WESTERN COLUMBIANA... NORTHWESTERN
JEFFERSON AND NORTHEASTERN CARROLL COUNTIES...

AT 1220 PM EDT...A THUNDERSTORM WAS LOCATED 9 MILES WEST OF
WELLSVILLE...MOVING NORTHWEST AT 45 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...AUGUSTA...SALINEVILLE...BERGHOLZ...HANOVERTON...IRONDALE...
SUMMITVILLE...HAMMONDSVILLE...MECHANICSTOWN...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4055 8066 4049 8088 4076 8109 4090 8108
      4090 8090 4093 8090 4093 8087
TIME...MOT...LOC 1620Z 151DEG 38KT 4060 8083

24

The radar

The Pittsburgh radar (KPBZ), 89 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Belmont

When
September 29, 2:05 PM EST
Where
Belmont County, 0.69 mi S of Captina Is
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.870, -80.800

Thunderstorm Wind, Belmont

When
September 29, 2:05 PM EST
Where
Belmont County, 0.69 mi S of Captina Is
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
39.870, -80.800

Social media reported 1 large tree snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660719, 660800.